Patient Comments: Anaphylaxis - Describe Your Experience

Please describe your experience with anaphylaxis.

Comment from: ELIXX, 25-34 Female (Patient) Published: October 08

Due to sexual relations with a latex contraceptive (in spite of my latex allergy), it came off of the penis and attached to my inner vaginal wall and had to be torn off, removing a thin layer of skin. The next day I started feeling like I had the flu and anaphylactic shock symptoms started. My chest started closing up. My face, neck and inner vaginal walls swelled up and it became very difficult to urinate. After taking two days of Benadryl and DuoNeb breathing treatments I am beginning to feel better but will do a follow up with both my family doctor and OB-gyn. This is a risk I will not take again no matter what my sexual urges try to get me to do.

Was this comment helpful?Yes
Comment from: CathO, 45-54 Female (Patient) Published: August 20

I am a beekeeper and it was time to collect the honey. My husband and I set out and walked the half mile to our hive and opened it up. My bees are usually very docile but on this particular day they were wicked and proceeded to sting us both thru our gloves and protective clothing. My lips swelled immediately and I knew it was an allergic reaction. After a few minutes I started to scratch and we sealed up the hive and walked home fast. The rash was like rice crispies under my skin with really bad hives and parts were bright red. We drove to the local clinic and I was trying to hold it together, meaning my vision faded, I had violent pains in my chest, I was agitated and retching. My husband had no idea how bad I was until he helped me out of the car and I collapsed at the door step. He says my eyes were rolling in my head and I had wet myself. Everything went white. My conscious thought came back and I was lying on a couch getting my second adrenaline shot and wearing an oxygen mask. After a third shot, the doctor told me I had no pulse and they could not get a blood pressure reading.

Was this comment helpful?Yes
Comment from: juliaATdfl, 55-64 Female (Patient) Published: October 21

I developed an allergy to the allium (onion) family three years ago. I have a severe sensitivity and will react to the inhalation of the allergen. My symptoms have been diagnosed by an immunologist as anaphylactic. I become confused, disconnected, have blurred vision and a drop in blood pressure causing collapse. If ingested, my tongue feels burned; my lips, face, and nose swell; I get asthma; and I get a sense that my vocal chords have been seized. I might itch intensely under the skin, but I have no hives. With a bad reaction, my limbs feel heavy, and fluid streams from eyes and nose. I have no sense of impending doom. I respond well to adrenaline and oxygen and find additional IV fluids very helpful. I carry four EpiPens, steroids, liquid antihistamines and wear a Medi Alert bracelet.

Was this comment helpful?Yes
Comment from: Bubbles, 35-44 Female (Patient) Published: October 21

I actually had an anaphylactic reaction while getting allergy testing done. After the first 20 were given to me I started having a flushed, warm feeling. I then became itchy to my ears, eyes and throat. My skin was cool, pale, and clammy. My blood pressure dropped to 90/50. Within three to four minutes I started having intense abdominal and uterine cramps. Every time I sat up I was feeling faint. I was extremely nauseous. The ENT doctor called it a vagal reaction, but I insisted on 911 since he refused to give me Epipen or Benadryl. Once I arrived to the ER I had hives from my head to my pelvic area, my chest was bright red and I was extremely anxious. I am so glad I sought higher medical attention because I felt like I was going to die in that doctor's office.

Was this comment helpful?Yes
Comment from: Annemarie, 45-54 Female (Patient) Published: October 09

I had my first anaphylaxis shock when I was on holiday in the U.S. I am from England. I was in a restaurant and had eaten coconut shrimp. By the time the main course arrived, I couldn't breath. I went to a hospital and thought it was just a one-time thing. Then one day, I ate a chocolate that contained coconut and within minutes, I was itching all over and I collapsed. I was rushed to the hospital, and I had another attack in the hospital. It turned out after tests that I was allergic to soya and coconut. I now carry two Epipens with me at all times. I had a third shock again in a restaurant. I did not realize that the food had been cooked in soya oil. Again it started with flushing and problems being able to breathe. I was rushed to a hospital and thankfully, I never had a second attack. I had another attack two weeks ago. I'm not sure at all what caused it, but I had just eaten some cake, which I guess may have contained soya. This time I administered my Epipen myself. That feeling when you can't get your breathe is terrifying, yet in a strange way, a calmness comes over you. Everyone else around is panicking, but you learn to stay calm. It's not a pleasant thing to have because it can be so frightening when it first happens, but it is something you learn to manage.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Anaphylaxis - Symptoms and Signs Question: What symptoms and signs did you experience with anaphylaxis?
Anaphylaxis - Possible Causes Question: Do you know what caused your case of anaphylaxis? Please share your experience.
Anaphylaxis - Diagnosis Question: Discuss the events that led to a diagnosis of anaphylaxis. Did you end up in the ER?
Anaphylaxis - Prevention Question: If you've experienced anaphylaxis, how do you prevent another occurrence? Do you have an EpiPen?
Anaphylaxis - Treatment Question: What kind of treatment did you get for anaphylaxis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors